Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Pittsburgh, PA

April 16, 20134 counties in Pennsylvania; Brooke County, Hancock County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Apr 16, 2013, 8:17 PM EDT for 4 counties in Pennsylvania; Brooke County, Hancock County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2013, 8:17 PM EDT (00:17 UTC)
Expired
Apr 16, 2013, 11:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Beaver County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 13 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:35 PM EDTFLASH FLOODRobinson Township, PAMUD AND DEBRIS FLOW BLOCKED HALF OF ROBINSON TOWN CENTRE BLVD NEAR PARK MANOR BLVD. TIME ESTIMATED FROM RADAR
Apr 16, 8:55 PM EDTFLASH FLOODPittsburgh, PACARS STUCK IN WATER ON ROUTE 51 NEAR WEST END BRIDGE
Apr 16, 9:30 PM EDTFLASH FLOODChestnut Hill, WVMAIN STREET DOWNTOWN IN WEIRTON WAS FLOODED UP TO HEADLIGHTS OF CARS...WATER HAS RECEDED NOW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WGUS51 KPBZ 170017
FFWPBZ
PAC003-007-125-129-WVC009-029-170315-
/O.NEW.KPBZ.FF.W.0001.130417T0017Z-130417T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 PM EDT TUE APR 16 2013

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
  SOUTHWESTERN BEAVER COUNTY IN WESTERN PENNSYLVANIA...
  NORTHERN WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
  SOUTHEASTERN HANCOCK COUNTY IN NORTHERN WEST VIRGINIA...
  EASTERN BROOKE COUNTY IN NORTHERN WEST VIRGINIA...
  WEST CENTRAL WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 1115 PM EDT

* AT 809 PM EDT...HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING CAN 
BE EXPECTED FROM THUNDERSTORMS TRAINING OVER THE WARNED AREA. UP TO 
TWO INCHES OF RAIN MAY FALL IN THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL STREAMS...LOW LYING 
SPOTS ON ROADS...AND POOR DRAINAGE AREAS. URBAN ROAD FLOODING IS
LIKELY...ESPECIALLY ALONG SAW MILL RUN. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4055 8058 4055 7969 4022 7971 4020 8059

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 6:31 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 16, 6:31 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EDT TUE APR 16 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS A COLD
FRONT SLIDES ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
JUST MADE A QUICK UPDATE TO BETTER REFLECT WARMING TEMPERATURES IN
THE LOCATIONS AHEAD OF THE COLD FRONT THAT ARE SEEING BREAKS IN
CLOUD COVER. ADJUSTED POP TIMING A LITTLE FOR THE OVERNIGHT HOURS
BASED ON THE MOST RECENT HRRR SINCE IT SEEMS TO BE REFLECTING THE
CURRENT SITUATION QUITE WELL. OTHERWISE...NO OTHER CHANGES.

PREVIOUS DISCUSSION FOLLOWS...
WHILE AMPLE CLOUD COVER HAS REMAINED ACROSS THE REGION
TODAY...SURFACE TEMPERATURES AND DEWOPINTS OUT AHEAD OF THE COLD
FRONT HAVE STILL REBOUNDED QUITE NICELY ALLOWING FOR AN INCREASE
IN CAPE TO NEAR 1000J/KG FOR SOUTHERN PORTIONS OF THE REGION. THIS
IS EXPECTED TO CONTINUE AND WHILE THE BETTER INSTABILITY AND SHEAR
CURRENTLY DO NOT LINE UP WELL...THIS COULD CHANGE AS ANOTHER
SHORTWAVE APPROACHES THE COLD FRONT AS IT GRADUALLY SAGS
SOUTHWARD. GIVEN THIS...CANNOT RULE OUT A FEW THUNDERSTORMS
MAINTAINING THEMSELVES TO SEVERE LEVELS. THUS...AFTER
COLLABORATION WITH SURROUNDING OFFICES AND THE STORM PREDICTION
CENTER...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 11PM
THIS EVENING.

BASED ON THE MOST RECENT HRRR AND OTHER HI-RES MODELS...THE LINE
OF SHOWERS SHOULD REACH THE SOUTHERN HALF OF THE REGION OVERNIGHT
BEFORE THE BOUNDARY STALLS OVER SOMEWHERE ALONG THE MASON DIXON
LINE.

WARM NR TERM TEMPS WERE FORECAST USING A BLEND OF GUIDANCE AND THE
LATEST OBSERVATION TRENDS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
STALLED FRONT WILL DRIFT NORTHWARD WED...BUT APPEARS TO ALMOST
WASH OUT AS RIDGES STRENGTHENS OVER THE UPPER OHIO VALLEY. THE
FRONT WILL BE FORCED NORTHWARD AS THE MAIN SFC LOW SWINGS OUT OF
THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. THE HEIGHT
RISES ARE IN RESPONSE TO A LARGE TROUGH WHICH WILL DIG INTO THE
ROCKIES. WILL INCLUDE THE CHC FOR SHOWERS AND STORMS WED AS AN
UPPER LEVEL WAVE WILL CREST THE TOP OF THE BUILDING RIDGE.

AREA WILL LIE IN THE WARM SECTOR BY WED NIGHT AND REMAIN THERE
THROUGH THU. EXPECT WED NIGHT TO REMAIN DRY WITH SCT SHOWERS/STORMS
POSSIBLE THU WITH DAYTIME HEATING.

UNDER SOUTHERLY FLOW...TEMPS WILL RISE ABOVE NORMAL ON THU.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A CDFNT SHOULD BE EXITING THE RGN FRI EVE...WITH ANY SHRA/TS CHCS
ENDG FRI NGT. AN UPR LVL TROF IS EXPD TO MOVE ACRS THE GT LKS RGN
SAT...BUT MOISTURE IS LMTD SO KEPT FCST DRY ATTM. HIGH PRES BLDS IN
SAT NGT THRU MON NGT UNTIL A CDFNT APRCHS FM THE W ON TUE WITH
ANOTHER CHC FOR SHRA/TS. TEMPS SHOULD BE BLO AVG LVLS OVR THE
WKEND...WITH A WRMG TREND ERLY NXT WK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. THINK THAT A
BRIEF PERIOD OF TSRA REMAINS POSSIBLE WITH THE FRONT AS IT PASSES.
GUSTY SW WNDS LATE THIS AFTN SHOULD SHFT TO THE W AND THEN N THIS
EVE AFT FROPA. MVFR CIGS WILL REMAIN A POSSIBILITY AT FKL/DUJ INTO
THE EVE...OTRW GENL LOW END VFR CIGS FCST OUTSIDE OF ANY PCPN ACRS
THE RGN.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
THE FNT WL MOVE BACK N AS A WRMFNT WED NGT INTO THU WITH BRF RESTRNS
PSBL. A CDFNT WL MOVE E ACRS THE RGN FRI WITH SHRA/TS RESTRNS BEFORE
HI PRES BLDS IN SAT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 16, 7:34 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 PM EDT TUE APR 16 2013

OHZ049-050-057>059-068-069-PAZ014-020>023-029-031-073>076-WVZ001>004-
012-021-022-172345-
HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
734 PM EDT TUE APR 16 2013

...SEVERE THUNDERSTORM WATCH 111 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048-PAZ007>009-013-015-016-WVZ023-041-172345-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-
FOREST-LAWRENCE-CLARION-JEFFERSON PA-PRESTON-TUCKER-
734 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 16, 7:32 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
732 PM EDT TUE APR 16 2013

PAZ014-020>023-029-073-170015-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-INDIANA PA-
WASHINGTON PA-WESTMORELAND PA-
732 PM EDT TUE APR 16 2013

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL INDIANA...EXTREME EAST
CENTRAL BEAVER...EXTREME NORTH CENTRAL WASHINGTON...NORTHERN
ALLEGHENY...NORTHWESTERN WESTMORELAND...SOUTHEASTERN BUTLER AND
SOUTHERN ARMSTRONG COUNTIES...

AT 730 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
SOUTHWEST OF CROOKED CREEK LAKE PARK TO MOON...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  WEXFORD...            SEWICKLEY...          RUSSELLTON...
  NATRONA HEIGHTS...    MOON...               IMPERIAL...
  GIBSONIA...           FREEPORT...           FRANKLIN PARK...
  ALLISON PARK...       PERRYSVILLE...
  CROOKED CREEK LAKE PARK...

  HIGHWAYS IMPACTED INCLUDE...
  I-279 PARKWAY NORTH BETWEEN MILE MARKERS 1 AND 13.
  I-579 CROSSTOWN BOULEVARD.
  I-376 BETWEEN MILE MARKERS 50 AND 52.
  I-376 PARKWAY WEST BETWEEN MILE MARKERS 53 AND 59.
  I-376 PARKWAY EAST BETWEEN MILE MARKERS 79 AND 84.
  I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 60 AND 73.
  I-76 BETWEEN MILE MARKERS 35 AND 56.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4064 7884 4043 7959 4045 8038 4061 8018
      4073 7956 4072 7881

FRIES
Local storm report, Apr 16, 7:53 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
753 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             SCOTT TOWNSHIP          40.39N  80.08W
04/16/2013  E0.75 INCH       ALLEGHENY          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1301865

TGREEN
Local storm report, Apr 16, 7:56 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             ROBINSON TOWNSHIP       40.46N  80.13W
04/16/2013  E1.00 INCH       ALLEGHENY          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1301866

TGREEN
Local storm report, Apr 16, 8:00 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             MOUNT LEBANON           40.37N  80.05W
04/16/2013  M0.88 INCH       ALLEGHENY          PA   PUBLIC

&&

EVENT NUMBER PBZ1301867

RG
Special weather statement, Apr 16, 8:14 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
814 PM EDT TUE APR 16 2013

PAZ023-170100-
INDIANA PA-
814 PM EDT TUE APR 16 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL INDIANA COUNTY...

AT 809 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF SHELOCTA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  SHELOCTA...           INDIANA...            HOMER CITY...
  CLYMER...             YELLOW CREEK STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4050 7890 4047 7893 4052 7935 4065 7934
      4070 7929 4069 7882

FRIES
Local storm report, Apr 16, 8:17 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 PM EDT TUE APR 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND DMG     2 W PITTSBURGH          40.44N  80.01W
04/16/2013                   ALLEGHENY          PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1301868

RG

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:14 PM EDTSpecial Weather StatementPBZIndiana46 min
Apr 16, 8:32 PM EDTSpecial Weather StatementPBZWestmoreland43 min

Nearby

Flash Flood Warnings in Pennsylvania, 2013Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.